Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Aug 18, 2020, 9:13 PM CDT for Covington County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 18, 2020, 10:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The radar
The Ft Rucker radar (KEOX), 76 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WWUS84 KMOB 190213
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Tue Aug 18 2020
ALZ058-060-190315-
Covington AL-Crenshaw AL-
913 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 1015 PM
CDT...
At 911 PM CDT, the strong thunderstorm was located 9 miles southwest
of Opp, moving east at 15 mph. Other strong storms were noted to the
north of Opp, also moving east at around 15 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Opp, Green Bay, Stedman and Dozier.
LAT...LON 3153 8616 3153 8620 3101 8619 3103 8645
3151 8647 3154 8615
TIME...MOT...LOC 0211Z 275DEG 11KT 3116 8632
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:17 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 18, 7:17 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 717 PM CDT Tue Aug 18 2020 .UPDATE...The forecast remains largely on track, with only a few adjustments needed. Scattered showers with embedded thunderstorms continue to initiate along the sea breeze as it progresses northward this evening. Outflow boundaries from prior convection have also sparked new storms to develop. However, this activity has become less impressive the further north it travels. This is most likely due to less moisture and instability present in these locations compared to locations near the coast. Much of the showers and storms are expected to diminish through this evening over the land areas, but some lingering chances of some isolated activity is possible through the overnight (particularly south of I-65). Still anticipating showers and storms to then ramp up once again late tonight through Wednesday morning over the open Gulf waters and right along the coast. /26 && .AVIATION... 00Z issuance...VFR conditions were present at issuance and will largely prevail through the TAF period. The exception to this will be if heavy showers or strong thunderstorms pass over the TAF sites, especially through the day Wednesday. For the rest of this evening, much of the activity has decreased. Although, did maintain at least VCSH for all TAF sites for the next few hours due to a lingering surface front near the coast. Probabilities of any showers or storms near MOB and BFM are low through the overnight; however, chances of scattered showers/storms will increase over the open Gulf waters to right along the coast (particularly the Florida coast) during this time. Thus, kept mention of VCSH for PNS through tonight to account for this. Chances of showers and storms will then increase through Wednesday morning, with better coverage in the afternoon (particularly along and southeast of I-65). Gusty winds, heavy rain, and frequent lightning are all possible in the stronger storms that develop. Generally southwest to west winds near the coast and northerly winds far inland will be light tonight and into early Wednesday morning. Winds will then shift to be more southerly area-wide by Wednesday afternoon and increase to be between 5-10 knots over the inland areas and between 10-15 knots near the coast with the development of a sea breeze. /26 && .PREV DISCUSSION... /issued 419 PM CDT Tue Aug 18 2020/ NEAR TERM UPDATE /Now Through Wednesday/...I'm seriously running out of ways to describe being stuck in this weakness between the two larger upper ridges but luckily a more substantial trough appears to set up in the coming days. Until then we are just about where we were yesterday with ridge to west, ridge to our east and here we are just stuck in the middle with you! Luckily with the passage of the weak disturbance yesterday, the mid-level boundary has dipped a little further south towards the I-10 corridor and drier air has filtered into our northwestern areas as PWATS have plummeted to near 1.5 inches north and west of I-65. Another weak disturbance is expect to pivot through the upper level weakness this afternoon and isolated to scattered showers and storms will likely develop especially south and east of I-65 where moisture is maximized and the local sea breeze can provide some surface convergence. Once again the battle between dry air and the storms will continue. Given adequate CAPE and DCAPEs approaching 1000 to 1200 J/KG, storms could become strong to potentially severe. The caveat is that storms have to persist long enough to fight through the dry air. Typically the key is enough storms in a small enough cluster to where they modify the environment and this just depends on how storms develop. Yesterday, they were able to fight off the dry air and a few storms got strong so I cannot completely rule out the potential for wind gusts to 50 mph with any storms. Storms will likely dissipate over the land areas this evening as storms develop over the Gulf. Wednesday will be more of a transition day as a little strong upper impulse really amplifies the weakness and a more substantial upper trough will begin to take shape over the southeast. With that we will likely lose our northwesterly winds a loft as they become more southwesterly. Moisture will begin to slowly uptick especially over the eastern half of the area where PWATS will likely approach 1.8 to 1.9. We will likely continue to see the standard summertime patter with storms over the Gulf and right along the beaches during the morning before showers and storms increase inland during the afternoon. With the increased moisture and a pattern increasingly favorable for larger scale ascent, precip chances will be on the rise. For now I kept the best chances over our far eastern tier of counties but might have to be expanded further west depending on the high-res model trends. Once again, a few strong storms cannot be ruled out especially given the higher rain chances maybe leading to more substantial cold pools. Temperatures will be about the only thing that doesn't change and likely won't change for quite some time. Expect highs in the low 90s with some areas potentially reaching the mid 90s before storms erupt. Lows will remain in the low 70s but will likely begin to increase with the more southerly return flow and added moisture. Rip current risk will remain low for Wednesday. BB/03 SHORT TERM /Wednesday night Through Friday night/...An upper level trough will continue to deepen from the Ohio Valley through the western Gulf of Mexico Wednesday night into Thursday night as an upper level low deepens in the vicinity of western TN. An increasingly moist airmass is expected to develop across much of the region within deep layer south to southwest flow across our region, especially going into Thursday and Thursday night. An inverted surface trough is also expected to extend from southeastern LA and northeastward across southeast MS and interior southwest and central AL Thursday and Thursday night. The increasing southerly low level flow should allow precipitable water values to rise to 1.6-1.8 inches across much of the forecast area Thursday into Thursday night. Scattered to numerous showers mostly focused near the immediate coast and offshore late Wednesday night should transition further inland during the day Thursday, and will have POPs increasing to 60% over most inland areas by Thursday afternoon along the surface trough and within southwest flow aloft ahead of the upper trough. Scattered showers and thunderstorms may linger into Thursday evening before probably becoming mainly focused near the immediate coast and offshore by late Thursday night, though enough moisture will be present to support keeping a slight chance of convection in place over inland areas during the overnight hours. A similar scenario continues on Friday as southwesterly flow aloft continues in advance of the trough axis that remains positioned just to our west and northwest. Weak surface trough also continues to extend over northwestern portions of the area again Friday. the Ascent remains enhanced along this feature and with shortwave impulses moving overhead within the southwest flow aloft.Another round of numerous showers and thunderstorms will likely develop over much of the area again Friday afternoon. We have continued the diurnal pattern of highest POPs in the afternoon, becoming more scattered in the evening, before better coverage becomes focused over southern parts of the area and offshore by late Friday night. MLCAPE values may be slightly lower late this week, but perhaps still within the 1500-2500 J/KG range, which could be enough instability along with the higher PWAT values to bring some concern for locally strong wind gusts and locally heavy rainfall. Highs in the mid to upper 80s are currently expected Thursday and Friday, while overnight lows should continue to range in the upper 60s to lower 70s inland and in the mid 70s near the coast. /21 EXTENDED TERM /Saturday Through Tuesday/...The upper level trough may tend to dampen and lift northeast of the region on Saturday before upper level ridging builds westward from the western Atlantic through the FL peninsula or eastern Gulf. There will still be plentiful moisture around the region within southwest to southerly flow aloft to aid in the development of scattered to locally numerous showers and thunderstorms through the weekend. A wetter/more unsettled weather pattern could take shape early next week as a slug of deep moisture potentially spreads northwestward into our area from the Gulf. There is still some uncertainty on the evolution and northward extent of the deep moisture, so for now kept POPs within the high end scattered range both Monday and Tuesday, but these may need to be increased with later forecasts. Highs should continue to mostly range in the upper 80s to around 90 degrees each day, with lows in the upper 60s to lower 70s inland and in the mid to upper 70s near the coast. /21 MARINE...The coverage of convection will occur late in the week. Otherwise, no impacts forecast except winds and waves higher near storms each day. && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 18, 3:39 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Tue Aug 18 2020
ALZ263-265-182115-
Mobile Coastal AL-Mobile Central AL-
339 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 415 PM CDT...
At 339 PM CDT, the strong thunderstorm was located over Theodore.
This storm was nearly stationary.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Tillmans Corner, Theodore and I10 And I65.
LAT...LON 3041 8821 3056 8829 3065 8811 3059 8806
3057 8809 3055 8808 3053 8808 3051 8810
3046 8810
TIME...MOT...LOC 2039Z 326DEG 2KT 3055 8817Special weather statement, Aug 18, 3:45 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Tue Aug 18 2020
ALZ264-FLZ201-182115-
Baldwin Central AL-Escambia Inland FL-
345 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 415 PM
CDT...
At 345 PM CDT, the strong thunderstorm was located 11 miles southwest
of Molino, or 12 miles northwest of Gonzalez. This storm was nearly
stationary.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Baldwin and west central Escambia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3047 8754 3066 8762 3076 8745 3062 8728
3052 8745 3053 8751 3049 8751
TIME...MOT...LOC 2045Z 326DEG 2KT 3066 8749Special weather statement, Aug 18, 4:10 PM CDT, 5 hours 3 minutes before
Special Weather Statement National Weather Service Mobile AL 410 PM CDT Tue Aug 18 2020 FLZ201-203-182200- Escambia Inland FL-Santa Rosa Inland FL- 410 PM CDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 500 PM CDT... At 410 PM CDT, the strong thunderstorm was located 4 miles west of Point Baker, or 7 miles northwest of Milton, moving southeast at 10 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Molino, Point Baker and Roeville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3072 8741 3088 8700 3068 8691 3061 8722 TIME...MOT...LOC 2110Z 302DEG 7KT 3071 8712
Special weather statement, Aug 18, 4:56 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
456 PM CDT Tue Aug 18 2020
FLZ203-204-182230-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
456 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA COUNTY UNTIL 530 PM CDT...
At 456 PM CDT, the strong thunderstorm was located over Roeville, or
over Milton, moving southeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Pace, Milton, Bagdad, Pea Ridge, Roeville, Floridatown and Point
Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3050 8710 3052 8710 3053 8713 3054 8713
3055 8712 3055 8714 3058 8715 3058 8718
3061 8721 3088 8701 3076 8679 3074 8679
3055 8700 3058 8698 3058 8700 3060 8702
3059 8703 3057 8700 3048 8708
TIME...MOT...LOC 2156Z 299DEG 13KT 3067 8702Special weather statement, Aug 18, 5:50 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT Tue Aug 18 2020
ALZ059-060-FLZ201-203-205-182345-
Escambia AL-Covington AL-Escambia Inland FL-Okaloosa Inland FL-
Santa Rosa Inland FL-
550 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA...NORTHERN
SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 645 PM CDT...
At 548 PM CDT, strong thunderstorms were located 9 miles east of
Riverview, or 10 miles east of Brewton, and also near Century and
Flomaton. The storms were nearly stationary.
Winds of 30 to 40 mph will be possible with these storms.
Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard and Riverview.
LAT...LON 3094 8649 3087 8734 3113 8732 3124 8677
3122 8676 3121 8677 3120 8677 3119 8676
3120 8674 3118 8673 3118 8672 3119 8672
3119 8670 3125 8670 3128 8657
TIME...MOT...LOC 2248Z 191DEG 29KT 3108 8689Special weather statement, Aug 18, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Tue Aug 18 2020
ALZ058-060-190315-
Covington AL-Crenshaw AL-
913 PM CDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 1015 PM
CDT...
At 911 PM CDT, the strong thunderstorm was located 9 miles southwest
of Opp, moving east at 15 mph. Other strong storms were noted to the
north of Opp, also moving east at around 15 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Opp, Green Bay, Stedman and Dozier.
LAT...LON 3153 8616 3153 8620 3101 8619 3103 8645
3151 8647 3154 8615
TIME...MOT...LOC 0211Z 275DEG 11KT 3116 8632The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:06 PM CDT | Special Weather Statement | MOB | Covington | 69 min |
| Aug 19, 1:43 AM CDT | Special Marine Warning | MOB | 92 min | |
| Aug 19, 2:07 AM CDT | Special Marine Warning | MOB | 83 min | |
| Aug 19, 3:14 AM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 19, 3:18 AM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 19, 4:38 AM CDT | Special Marine Warning | MOB | 82 min | |
| Aug 19, 6:01 AM CDT | Special Marine Warning | MOB | 50 min | |
| Aug 19, 6:48 AM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 19, 7:14 AM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 19, 6:04 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Aug 19, 6:09 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Monroe | 24 min |
| Aug 19, 6:24 PM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Aug 19, 6:59 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
| Aug 19, 12:54 AM CDT | Special Weather Statement | MOB | Okaloosa | 51 min |
| Aug 19, 1:32 AM CDT | Areal Flood Advisory | MOB | Santa Rosa | 3 hr |
| Aug 19, 2:56 AM CDT | Areal Flood Advisory | MOB | Okaloosa, Santa Rosa | 4 hr |
| Aug 19, 3:04 AM CDT | Special Weather Statement | MOB | Okaloosa | 41 min |
| Aug 19, 4:59 AM CDT | Areal Flood Advisory | MOB | Escambia | 3 hr |
| Aug 19, 5:41 AM CDT | Special Weather Statement | MOB | Escambia | 64 min |
| Aug 19, 4:07 PM CDT | Special Weather Statement | MOB | George | 38 min |
| Aug 19, 5:21 PM CDT | Special Weather Statement | MOB | Stone | 24 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.